I had a Tummy Tuck 3 weeks ago. I'm completely off medication; but it's hard to sleep because I wake up in pain (but not enough to take drugs). Is it okay to take a sleeping pill (Ambien or Lunesta)?
Sleeping Pills 3 Weeks After Tummy Tuck?
Doctor Answers (5)
Get your surgeon's help
Personally, I would be working to get your pain under control not sedating you with sleeping pills. Long term sleeping pill use is not good for your sleep-wake cycle. You can actually get to the point at which you are getting very little useful sleep by using them for too long.
This is of course a matter of opinion. I fortunately have little experience with sleep loss this far out perhaps due to my use of pain pumps in my tummy tuck procedures. Get your surgeon's help here.
Yes it is okay
Yes, it is okay to take sleeping pills after your surgery. During the recovery period it is often very helpful to have a sleep aid to help ensure that you get a good night's sleep. However, it is important that if you are using a prescription medication that you do so under the guidance of your physician. Good luck with your recovery.
I'd give a tentative yes for sleeping pills after Tummy Tuck
I often will give my patients sleep aids like the ones you mention after surgery. I would rather you take something of this type (benzodiazapines) to help you sleep rather than taking a narcotic (pain meds). Whether its pain, constipation, drains, dressings or garments, there are plenty of things associated with surgery that interfer with your ability to get a good nights sleep. Talk with your doctor and suspect they'll be agreeable with your plans.
You might also like...
Sleep disorders recovering from tummy tuck
This is a difficult transistion period during which the vast majority of healing has taken place called the proliferative phase. It requires extensive energy leaving tired during the middle of the day and occasionally restless at night due to the stiffness of the scar tissue as well as the recovery of the nerves producing spasms as well as numbness and tingling.
While the vast majority of patients do not request sleep medications, some do experience sleep disorders for which a brief course of sedative hypnotic medications.
Medications 3 weeks after a tummy tuck
It is normal to notice more discomfort at night after any type of procedure. During the daytime, your brain has so many other things to focus on that a small amount of discomfort is tolerable and ignored. At night, your brain wants to "turn out the light" and not focus on anything, but the discomfort at the same level becomes more noticeable since there is nothing else going on. A sleeping pill should not be a problem, but is probably not the best solution. I'd rather suggest a very mild pain medication, such as Tylenol or ibuprofen. You should ask your surgeon for his / her advice, since they know you and your medical history, and can suggest the best medication for you.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.